Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Las Vegas, NV

August 11, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2005, 4:25 PM MST for Mohave County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 4:25 PM MST (23:25 UTC)
Expired
Aug 11, 2005, 5:17 PM MST
In force
52 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 99 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 112326
SVRVEF
AZC015-120015-
/O.NEW.KVEF.SV.W.0067.050811T2325Z-050812T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITY OF KINGMAN

* UNTIL 515 PM PDT(515 PM MST)

* AT 414 PM PDT(414 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KINGMAN...AND 
  MOVING SOUTHEAST AT 5 MPH. 

* BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM.

LAT...LON 3537 11401 3508 11414 3498 11397 3532 11371

$$

RUNK
3 follow-up statements
000 
WWUS55 KVEF 112351
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
450 PM PDT THU AUG 11 2005

AZC015-120015-
/O.CON.KVEF.SV.W.0067.000000T0000Z-050812T0015Z/
MOHAVE AZ-
450 PM PDT THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MST FOR
   CENTRAL MOHAVE COUNTY...

AT 444 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THIS STORM WAS APPROACHING NORTHWEST KINGMAN.
HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM AS IT MOVES SOUTHEAST
AT 5-10 MPH. 

LAT...LON 3537 11401 3508 11414 3498 11397 3532 11371

$$

RUNK
000 
WWUS55 KVEF 120006
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
505 PM PDT THU AUG 11 2005

AZC015-120015-
/O.CON.KVEF.SV.W.0067.000000T0000Z-050812T0015Z/
MOHAVE AZ-
505 PM PDT THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MST FOR 
CENTRAL MOHAVE COUNTY...

AT 455 PM PDT(455 PM MST)...TWO SEVERE THUNDERSTORMS WERE INDICATED
ON DOPPLER RADAR...ONE OVER NORTHWEST KINGMAN AND A SECOND ALONG 
INTERSTATE 40 ABOUT 10 MILES EAST OF KINGMAN. BOTH STORMS ARE 
CAPABLE OF PRODUCING DIME SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 
60 MPH...AS WELL AS HEAVY RAIN AS THEY MOVE SOUTHEAST AT 5-10 MPH.

LAT...LON 3537 11401 3508 11414 3498 11397 3532 11371

$$

RUNK
000 
WWUS55 KVEF 120017
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
514 PM PDT THU AUG 11 2005

AZC015-120025-
/O.EXP.KVEF.SV.W.0067.000000T0000Z-050812T0015Z/
MOHAVE AZ-
514 PM PDT THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL BE 
ALLOWED TO EXPIRE AT 515 PM MST...

VERY STRONG THUNDERSTORMS WILL CONTINUE OVER THE KINGMAN METRO AREA 
THROUGH AT LEAST 600 PM. THE SEVERE THUNDERSTORM THREAT HAS 
DIMINISHED BUT HEAVY RAIN AND LOCALLY GUSTY WINDS TO NEAR 50 MPH ARE 
POSSIBLE AS THESE STORMS MOVE SOUTHEAST AT 5-10 MPH THROUGH THE 
GREATER KINGMAN AREA.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE REGION UNTIL 745 PM.

LAT...LON 3537 11401 3508 11414 3498 11397 3532 11371

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:39 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 11, 3:39 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT THU AUG 11 2005

.SYNOPSIS...A MOIST AIR MASS WILL HOLD OVER MUCH OF SOUTHERN
NEVADA...NORTHWEST ARIZONA AND FAR SOUTHEAST CALIFORNIA THROUGH THE
WEEKEND FOR A CONTINUING TREND OF AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES ACROSS THE ENTIRE REGION WILL REMAIN
SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...THE CONVECTIVE POTENTIAL INDICATED BY THE 12Z DRA
SOUNDING HAS MATERIALIZED THIS AFTERNOON WITH STORMS INITIATING OVER
THE MOUNTAINS AND MOVING SOUTH. ALTHOUGH HEAVY RAIN AND SOME HAIL
HAS BEEN EVIDENT WITH THESE STORMS...THEY HAVE BEEN FAIRLY SHORT
LIVED DUE TO THE UNFAVORABLE VERTICAL WIND PROFILE. CAPE VALUES OVER
1500 J/KG STILL OVER MUCH OF MOHAVE AND SOUTHEAST SAN BERNARDINO
COUNTIES SHOULD PROVIDE AMPLE OPPORTUNITY FOR STORM SUPPORT THROUGH
THIS EVENING. SOME STABILIZATION IS INDICATED FRIDAY AS DRIER
SOUTHWEST FLOW SPREADS EAST FROM SOUTHERN CALIFORNIA. DEWPOINTS WERE
IN THE MID 40S AT DAGGETT AND TWENTYNINE PALMS. STILL EXPECT
CONVECTION OVER THE HIGHER TERRAIN OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA TO DEVELOP AND MOVE TO THE EAST OR SOUTHEAST ON FRIDAY. A
WEAK LOW OFF THE WEST COAST...WHICH IS APPARENT ON WATER VAPOR
IMAGERY...BEGINS TO APPROACH THE SOUTHERN CALIFORNIA COAST SATURDAY
ACCORDING TO THE GFS. ALTHOUGH IT IS PRECEDED BY WEAK SOUTHWEST
FLOW...DO NOT SEE MUCH CHANGE BETWEEN FRIDAY AND SATURDAY IN
PLACEMENT OR COVERAGE OF THUNDERSTORMS. SUNDAY COULD BE MORE
FAVORABLE TO BRING ADDITIONAL MOISTURE AND BROAD UPWARD FORCING TO
THE FORECAST AREA IF THE LOW CENTER SETS UP NEAR SAN DIEGO.

.LONG TERM...MODELS PERSIST PERSIST IN SLOWLY EJECTING THE SOUTHWEST
OF SAN DIEGO CALIFORNIA LOW ON SUNDAY AND MONDAY AND ACCOMPANY IT
WITH SOME MOISTURE AS WELL. HAVE UPPED THE POPS SUNDAY AND MONDAY.
STILL LOOK FOR DRYER WESTERLY FLOW TO BE GOING ON FROM TUESDAY
ONWARDS. HAVE A DRYING TREND GOING FROM WEST TO EAST NEXT WEEK. HAVE
KEPT INHERITED POPS IN FOR TUESDAY AND WEDNESDAY AND HAVE THE CWA
DRY ON THURSDAY. MADE MINOR TWEAKS IN TEMPERATURES AS OPERATIONAL
AND ENSEMBLE MEAN GUIDANCE SHOW COOLER TEMPERATURES IN THE EXTENDED.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
ISOLATED THUNDERSTORMS WILL BE ACROSS ALL THE CORRIDORS THIS
AFTERNOON AND EVENING. NEAR KLAS EXPECT THE AFTERNOON AND EVENING
THUNDERSTORMS STAY ON THE LOCAL MOUNTAIN RANGES AND NOT IN THE LAS
VEGAS VALLEY. WINDS ARE EXPECTED TO BE LIGHT AND FROM THE EAST THIS
EVENING WITH SOME WIND SHIFTS POSSIBLE DUE TO CONVECTIVE OUTFLOW
BOUNDARIES. TOMORROW LOOKS TO BE VERY SIMILAR TO TODAYS PATTERN OF
EVENTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/JACQUES
Hazardous weather outlook, Aug 11, 10:00 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT THU AUG 11 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-120700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1000 AM PDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
NEVADA AND NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING
THE AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE
CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY
IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:49 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.